COMMENTS AND OPINIONS FROM SEVERAL MEN
[Names have been removed.]
When I had the catheter removed I had the same perception, and I asked my uro about it. He said he could see no reason why that would happen and disputed the shortened urethra theory. He said that the lack of use, etc. while the catheter was in would have some effect, but it would go back to normal over time. I believe he is right. It has now been 2 years since my RP and, although I am still not back to normal erections, it appears to me that the length is no shorter than before surgery. It was probably 6 months or more since I have believed that.
My RP was about 2 years ago, and I too had this observation, but I think it may be an illusion, particularly if you're the comparing pre and post erections. The post erections are just not as strong.
On the other hand, if you're comparing flaccid conditions, then I have no answer. When things are not working too well normally, I use an Osbon vacuum pump (free from the HMO, retail about $250) which pumps the penis up to pre-RP size and then some.
Apparently there's a rare doctor who admits this and informs his patient ahead of time. A few people have been told that when the prostate is removed, and a small part of the urethra is taken with it, that shorts the total length of the urethra; the shortening becomes an anatomical fact. Some others have concluded that it's as much as result of the post-surgical period of no erections, leading to shrinkage; that's one reason for starting to use the VED as soon as possible - usually at 6 weeks - just for exercise, and a few docs have started men on the injections that early, expressly for the purpose of avoiding shrinkage.
[This was written a few months earlier.]
I spoke to my ED Doctor in NYC today and he elaborated more on the difference between my condition and Peyronie's ... The situation that I have is an atrophy of the corpus cavernosa. It is associated with ED. He used the words "withering" and "shrinkage" and "fibrosis". He feels that nerve damage from the RP or the grafted nerves not working are the probable cause. The following are quotes. "They don't know the cause." "There is no cure." "There has been very little research in this areas and we are at the beginning of the learning curve for these problems."
I remember someone, I think it was Aubrey, say that you either use it or
lose it. Well, in my case it doesn't look like "using it" i.e., injections etc. kept me from developing this problem.
Yes, penile shrinkage is a by-product of RP. It is caused by the scar tissue formed after surgery but there is something that you should do in order to reduce the effect. Before 6 months have passed post-surgery, you need to obtain a VED and 'exercise' the little guy every day for about 10 minutes. After 6 months the scar tissue has become non-elastic and you're stuck with what you have.
Check with your doc before beginning this Tx.
I experienced a dramatic reduction in size. Not with my ED 's concurrence, I finally bought a VED at about 8 months post-op. However, I had already lost length and girth by then. I think RP's should use the VED as early as possible post RP without the constriction rings which may be a problem (per my ED Doc).
I also think that use of Viagra as a stimulant to circulation and nocturnal erections should be done easily also. I have no basis for this other than the problems that I experienced.
I was pushed by my Doctor to get an implant, rather than try Viagra or a VED. I finally got a VED about 8 or 9 months post op., and by then the damage was mostly done, and not repairable anymore without more surgery.